Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 27, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 9:38 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2015, 9:38 AM HST (19:38 UTC)
- Expired
- Aug 24, 2015, 12:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 34 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402
WGHW50 PHFO 241938
FFWHFO
HIC001-242230-
/O.NEW.PHFO.FF.W.0027.150824T1938Z-150824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST MON AUG 24 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1230 PM HST
* AT 925 AM HST...RADAR SHOWED INTENSE RAINFALL MOVING ONSHORE FROM
KAILUA-KONA TO KEAUHOU. THIS RAINFALL WILL PRODUCE FLOODING ALONG
LOW LYING ROADS SUCH AS ALII DRIVE...AND FLOOD PRONE PROPERTIES.
ADDITIONAL HEAVY RAIN MAY ALSO MOVE OVER PORTIONS OF THE NORTH
AND SOUTH KOHALA DISTRICTS DURING THE NEXT FEW HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIKOLOA VILLAGE...SADDLE ROAD JUNCTION...KAINALIU...KEALAKEKUA...
HONAUNAU...HOLUALOA...HAWI...THE KOHALA MOUNTAIN ROAD AND HIGHWAY
190 FROM WAIMEA TO KAILUA-KONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1977 15607 2002 15585 2012 15592 2029 15589
2017 15560 1938 15570 1915 15589
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:00 AM HST, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 24, 4:00 AM HST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST MON AUG 24 2015 .SYNOPSIS... AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND. && .DISCUSSION... AN EXTREMELY AND UNSEASONABLY MOIST AIR MASS CONTINUED TO STREAM OVER THE MAIN HAWAIIAN ISLANDS FROM THE SOUTHEAST. AT THE SAME TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL OVERHEAD...AND THE CORE OF THE COLD POOL REMAINED TO THE NORTHEAST...BUT THE AIR MASS AT LOWER LEVELS WAS SO MOIST THAT ANY FURTHER STEEPENING OF THE ENVIRONMENTAL LAPSE RATE SUFFICED. THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN PLACE OVER THE ISLANDS AT LEAST THROUGH WEDNESDAY. BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY... ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF... DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE THE GFS...DEVELOPED THE TROUGH OVER OR SLIGHTLY WEST OF THE ISLANDS. DESPITE SOME LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND DYNAMIC SUPPORT ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP CONVECTION FOR NEXT WEEKEND. FOR NOW...A SLIGHT CHANCE OF THUNDERSTORMS HAS BEEN INTRODUCED FOR THE MIDDLE OF THE STATE AROUND NEXT SATURDAY. FOR THE TIME BEING HOWEVER...THE CONVECTION CURRENTLY POPPING OVER THE STATE REPRESENTED THE BIGGEST CONCERN IN THE FORECAST. && .AVIATION... SOUTHEASTERLY FLOW WILL CONTINUE TO STEER BANDS OF LOW CLOUDS AND SHOWERS TOWARDS THE ISLANDS. PRECIPITATION WILL FAVOR EAST AND SOUTHEAST FACING SLOPES AND COASTS BUT GIVEN THE HIGHLY MOIST UNSTABLE AIRMASS OVER THE STATE...THE POTENTIAL FOR LOCALIZED HEAVY DOWNPOURS EXISTS EVERYWHERE. THE AIRMET FOR MTN OBSCURATION FOR EASTERN BIG ISLAND WILL LIKELY REMAIN NECESSARY THROUGH AT LEAST MONDAY MORNING. THUNDERSTORMS HAVE ALREADY BEEN REPORTED THIS EVENING FROM ONE END OF THE STATE TO THE OTHER WITH THE GREATEST ACTIVITY THUS FAR OCCURING OVER LEEWARD AREAS. NOW HOWEVER...A DENSE BAND OF THUNDERSTORMS...TRIGGERED BY A SOUTHEASTWARD MOVING UPPER LEVEL DISTURBANCE...IS VISIBLE ON SATELLITE JUST TO THE NORTH OF THE ISLANDS. SIGMET NOVEMBER FOR EMBEDDED THUNDERSTORMS HAS BEEN ISSUED AND COULD NEED TO EXPANDED TO INCLUDE MUCH OF THE STATE LATER THIS EVENING. WHILE VFR CONDITIONS ARE FORECAST TO PREVAIL AT ALL TAF SITES THE POTENTIAL FOR LIGHTNING AND BRIEF PERIODS OF IFR CIGS AND/OR VIS SHOULD BE CONSIDERED TO EXIST ALL AREAS. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-MAUI-BIG ISLAND. SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 4 AM HST MONDAY FOR OAHU...MAUI COUNTY...AND ADJACENT WINDWARD WATERS. && AVIATION...BEDAL DISCUSSION/MARINE...RYSHKO
In the hours before
Local storm report, Aug 24, 4:24 AM HST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
424 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM FLASH FLOOD MAKIKI 21.31N 157.84W
08/24/2015 HONOLULU HI LAW ENFORCEMENT
H-1 WEST AT WILDER OFF RAMP CLOSED DUE TO FLOODING.
0406 AM FLASH FLOOD WAIKIKI 21.28N 157.83W
08/24/2015 HONOLULU HI NWS EMPLOYEE
HOBRON LANE FROM ALA MOANA BLVD IS FLOODED OVER 1.5 FEET
OF WATER AND IMPASSABLE.
&&
HFOLocal storm report, Aug 24, 5:46 AM HST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
546 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
STREETS FLOODED AT KEEAUMOKU AND MAKALOA.
0434 AM FLOOD WAIMALU 21.40N 157.94W
08/24/2015 HONOLULU HI LAW ENFORCEMENT
H-1 LANE CLOSURE...TWO LANES CLOSEST TO THE CENTER MEDIAN
ALONG H-1 WEST BOUND NEAR THE WAIMALU OFF-RAMP ARE CLOSED
DUE TO FLOODING.
0534 AM FLOOD HONOLULU 21.31N 157.86W
08/24/2015 HONOLULU HI BROADCAST MEDIA
H1 WEST BOUND VINEYARD OFF-RAMP CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Aug 24, 5:56 AM HST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST MON AUG 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLOOD WAIKANE 21.50N 157.88W
08/24/2015 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:25 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 119 min |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 12:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 2:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 11:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.